Ocular motility disturbances after episcleral plaque brachytherapy for uveal melanoma


Sener E., Kiratli H., Gedik S., Sanac A.

JOURNAL OF AAPOS, cilt.8, sa.1, ss.38-45, 2004 (SCI İndekslerine Giren Dergi) identifier identifier identifier

  • Yayın Türü: Makale / Tam Makale
  • Cilt numarası: 8 Konu: 1
  • Basım Tarihi: 2004
  • Doi Numarası: 10.1016/j.jaapos.2003.09.007
  • Dergi Adı: JOURNAL OF AAPOS
  • Sayfa Sayıları: ss.38-45

Özet

Objective: To evaluate contributions of various factors in the development of strabismus after iodine-125 brachy-therapy for uveal melanoma. Methods: Twenty consecutive patients who underwent episcleral plaque brachy-therapy for uveal melanoma underwent a full orthoptic examination before and after the surgery. Iodine-125 seeds at 5-mCi strengths were used with a mean total dose of 10.400 cGy toward the tumor apex. Results: Average follow-up time was 25.4 months (range, 14 to 40). At 12 months all tumors showed regression, 9 patients had visual acuity of 20/200 or better, and 4 patients had ambulatory vision. After tumor treatment, 8 patients were orthophoric, 9 patients developed exotropia, 1 patient became hypertropic, 2 patients developed exotropia and hypertropia. Of 2 patients who developed significant diplopia, I received 10 U botulinum-toxin A injection (Botox, Allergan, Irvine, CA) for exotropia, and the other was managed with superior rectus advancement and superior oblique tenectomy for surgery-induced iatrogenic Brown's syndrome and slipped superior rectus muscle. Conclusion: Extensive mechanical injury, possible ionizing radiation of the plaques, and low visual acuity may cause strabismus after episcleral plaque brachytherapy. Diplopia and cosmesis could be improved with Botox injection or strabismus surgery.